Nursing and Birth Control Pills

Kathleen Tackett's picture


Dear Lactation Consultant,
I am nursing a 5-month-old baby and recently started taking the nursing birth control pill. After two days of taking it, I started to bleed and continued for three days. It was like having a period. Why would starting a pill make me bleed or am I pregnant? Please advise.



Hi Tammy,This is really more of a question for your OB/GYN than for a lactation consultant. When you say that you are taking the "nursing" birth control pill, then I assume that you are referring to a pill that contains progesterone only rather than one containing both estrogen and progesterone. The progesterone only pills, or mini-pills, are generally preferable for nursing moms because the estrogen in the regular pills can cause a decrease in your milk supply.

Spotting, break through bleeding, and irregular cycles are side effects that are often found with any type of birth control pill, but are more common with mini-pills. I doubt that you are pregnant, but the only way to be sure would be to take a pregnancy test or to see your doctor.

You can call your doctor and ask him or her about the bleeding, but since it is such a common side effect of taking the pill (especially when you first start and your body is adjusting to the hormones) I doubt if he will say that there is anything to be concerned about.

After nine months of pregnancy and five of breastfeeding, your body is in a state of hormonal flux to begin with. When you add the additional hormones from the pill into the mix, it isn't surprising that your body goes through some changes as it adjusts.

By the time you read this, chances are that the bleeding has stopped and may or may not reoccur. Call your doctor if you still have concerns, but I don't think you have anything to worry about.

-- Anne, IBCLC